DAY 49 I apologize for not updating this blog for a few weeks, I've been extremely busy with school that I just haven't had the time do so, luckily, I've found a few spare minutes at 4 AM on a Sunday morning to do so. So, from last time a couple things have changed...first, I got a blood test that came back completely normal allowing me to continue my Accutane procedure. Second, my dermatologist upped my daily dosage from 40mg to 60mg -- I take 30 mg twice a day. Initially, I thought this would make my dry lips worse, it hasn't, they have remained the same, which was definitely a pleasant surprise. As a side note, when the weather gets colder I normally get dry skin on my legs and upper arms, and like every other year, I am starting to get dry skin in those places. This year, however, because of my hyper-awareness of dry skin from Accutane, I've started to moisturize my legs and arms, which has more or less gotten rid of the dryness (unassociated with Accutane though). Another thing I've noticed, and I'm not sure if this has anything to do with Accutane or not, but my nailbeds, which have previously been a disaster (dead skin, lots of hangnails), are completely normal and free of any issues for the first time in years. Over the past 3 weeks, I've gotten 3 pimples, all of them I've been able to pop within a day or so and all of them leave no blatant scarring. It is important to note, though, that Accutane slows the production of skin cells down on your face, so when I get a pimple and pop it, while the pimple goes away quickly and the redness goes away quickly, the "pimple scar" (not really a scar since it goes away after a week normally) takes longer to fade. These marks are really only visible under scrutiny in a mirror, so nothing major at all. I forget if I've mentioned this in earlier blog posts, but my skin prior to Accutane was always very oily (like uncomfortably oily, I'd rub my forehead with my sleeve several times a day because it looks like a mirror otherwise) is no longer oily, which definitely adds to my happiness with this drug. Before signing off, my daily routine consists of showering in the morning (using Cetaphil Daily Facial Cleanser), using aczone topical (my dermatologist said it's okay to use as long as it isn't irritating my face, which it hasn't and I'm paranoid so I'm doing it), moisturizing my face and putting aquaphor on my lips. At night, washing my face again with the same Cetaphil Daily Facial Cleanser, using tazorac, and the same moisturizer on my face and aquaphor on my lips combo. All in all, I look forward to taking my two pills every day, the results I've seen are (knock on wood) remarkable and I am so much more confident going out in public knowing that my face looks good.
DAY 21: So this post is coming a little early after the last one so it'll be short, but I want to get back to posting on Sunday evenings. The progress I've seen has continued -- clear and extremely happy. A couple things have changed since last time though, I've noticed that my face is getting a little drier, like if I don't put on enough facial moisturizer I get tiny, unnoticeable dry flakes under my eyes. No big deal. Also, there have been a couple days were the snot in my nose has been dried blood, but I haven't had any runny, bloody noses which is good. All in all, still extremely happy. Onward!
DAY 17: I've been trying to update this blog every Sunday, but I've had a lot going on at school recently, so I just didn't have time to write a post. Anyway, it's day 17 now and I am chugging along in what so far seems to be the luckiest Accutane experience ever (knock on wood a million times, throw salt, spit, etc.). My face has remained clear since essentially the start of the whole process save for about 2-3 "pimples" (they were beyond tiny and barely noticeable and I only squeezed out the contents of them because I noticed them in a close up mirror and then couldn't turn away from the mirror without popping them...it's a problem). My lips are dry, some days are worse than others, but all days are manageable. It is super super super+...+super important that you always have a tube of Aquaphor on you wherever you go. I apply and re-apply Aquaphor about every 1.5 hours now, sometimes more often then that even. On top of the Aquaphor, I've been drinking lots of water. I think this helps mitigate some of the dryness, but also I'm now 99% that the Accutane makes me thirsty. I've gotten a couple remarks about how my skin looks "really good" so I'm feeling very good about myself. I'm going in for my second blood test within the week, so hopefully the results come back "OK" so I can proceed onwards.
DAY 7: Alrighty, so a week has gone by since I took my first pill, my regime this past week has been: Aczone in morning with moisturizer and Aquaphor on the lips, Accutane with dinner, Tazorac at night with moisturizer and Aquaphor on the lips (I'm going to use the topicals until the second week probably). So far everything is going smoothly. I know for some people there is an initial breakout, however, I think I've been extremely lucky (and maybe it's because I didn't have incredibly severe acne to begin with) in that my skin has (knock on wood) been looking very good--prior acne has dried up and I haven't really gotten any pimples since I've started (again, knock on wood). Initially, my face became slightly more oily, but I wasn't exactly sure if that was because of the Accutane or because of the fact that I was now applying moisturizer to my face in the morning and before I went to bed. However, at this point, I think most of the oil has gone away and now whatever minimal shine I see on my forehead is the moisturizer. Beyond the oily skin, my lips have definitely dried out. The dryness is definitely tolerable and I just keep applying and re-applying Aquaphor every 1.5 to 2 hours pretty much. On top of that, in order to mitigate some of the dryness, I've been drinking a lot a lot of water. Now, I'm not sure of the Accutane makes me thirsty or I've just been trying to drink more because the liquids will help with the dryness, but I've definitely been drinking way more water than I ever have (I told my sister that I've just been in a perpetual state of urination since day 2). I'm trying to not let the Accutane get in the way of my social life -- I spoke to both my dermatologist and pediatrician about drinking and weed and they both said that drinking frequently in excess is not very good, but going out once or twice a week is definitely okay. So, on day 3 I went out, drank a moderate amount and was fine. The next morning I definitely noticed a little more of a hangover than I usually get, but I think that if I'm more diligent about drinking water throughout the night, the next morning will be fine. Anyway, I'm having good luck with this process so far and looking forward to continued, positive results!
DAY 1: It's Sunday, October 5th, 2014, I'm a 19 year old male and have been after struggling with moderate acne for years. I've tried the following regimes to try and combat the acne, none of which have yielded any success: Zaiana Tazorac Aczone Doxycycline Azrythromicin Salicylic Acid/Glycolic Acid wipes Other products Thus, a couple weeks ago I became incredibly frustrated by a new breakout and consulted with my dermatologist about starting Accutane (Clavaris is the brand I'm taking). Last week I took my first blood test, and tonight I took the first pill. I weigh 65.5 kgs, which means (using the 1 mg/1kg metric that many dermatologists use to determine an appropriate dosage) I should be taking 60 mg of Accutane daily, however, for the first couple of months of my maximum 5 month treatment my dermatologist has prescribed me with 40 mg capsules. I'm fairly nervous about the side effects, namely the dry skin and joint aches. In terms of the dry skin, I don't want my facial appearance to be worse when I'm taking such an intense drug to make my face look better and as for the joint aches, I love going to the gym and don't want this drug to impede on that. Hopefully this blog will help you all determine whether accutane is worth it or not, I'm hoping it is for me.